Ropinirole is approved by the FDA for the treatment of Parkinson’s disease, a condition that produces tremor (shaking); rigid muscles; and disturbances in posture, walking, balance, speech, swallowing, muscle strength and cognitive function. It is a member of the drug family called dopamine agonists. Ropinirole also is approved for restless legs syndrome. Public Citizen’s Health Research Group has designated ropinirole as Limited Use for both disorders.
Ropinirole is prescribed as single-drug therapy for early-stage Parkinson’s disease and as add-on therapy for advanced disease that is no longer adequately controlled with the combination drug levodopa and carbidopa (SINEMET, SINEMET CR ).
For many years before the availability of the newer dopamine agonists like ropinirole, the levodopa-carbidopa combination was the first choice for initial treatment for Parkinson’s disease patients with significant symptoms. But since the late 1990s, physicians have increasingly favored initial treatment with dopamine agonists, especially in patients younger than age 60, because the drugs are less likely to cause dyskinesia (involuntary muscle movements, such as sudden flailing of an arm or a leg), a well-known adverse effect of long-term treatment with levodopa and carbidopa.
In 2008, researchers analyzed data from multiple randomized clinical trials that compared dopamine agonists with levodopa-carbidopa in patients with early Parkinson’s disease. They found that dopamine agonists indeed were less likely to cause dyskinesia and other movement complications seen with levodopa-carbidopa. However, dopamine agonists were less effective for controlling the primary symptoms of Parkinson’s disease. More importantly, patients receiving dopamine agonists were more likely to experience a variety of nonmovement adverse effects, including swelling, drowsiness, constipation, dizziness, hallucinations and nausea. Dopamine-agonist–treated patients also were much more likely to stop treatment due to adverse events.
More recently, researchers reported similar findings from a large randomized clinical trial published in 2014. In the trial — known as the PD MED study — patients with newly diagnosed Parkinson’s disease were randomly assigned to long-term treatment with either levodopa-carbidopa, a dopamine agonist like ropinirole or a type B monoamine oxidase (MOA) inhibitor (for example, selegiline [EMSAM, ZELAPAR]). After a median follow-up of three years, patient receiving levodopa-carbidopa scored better on measures of mobility-related quality of life than those assigned to other treatments. Patients assigned to either a dopamine agonist or a type B MOA inhibitor also had greater than 10-fold higher rates of stopping their assigned treatment because of adverse effects than those assigned to levodopa-carbidopa. Rates of long-term Parkinson’s disease complications, including dementia, admission to a nursing home or other institution, and death, were not different between groups. Importantly, the advantage of levodopa compared with levodopa-sparing therapy (dopamine agonists or type B MOA inhibitors) was similar in patients younger than 70 and those older than 70.
An editorial commenting on the PD MED study stated that since the study was launched in 2000, “a large proportion of the [neurology] community have espoused the choice of dopamine agonists over levodopa as initial therapy…encouraged by aggressive pharmaceutical marketing.” It further noted that the result of the PD MED study “will help to persuade physicians and reassure patients that the fears that have served as the groundwork in establishing levodopa phobia…are unfounded.”
The available evidence thus indicates that the overall balance of benefits and risks generally favors levodopa-carbidopa over ropinirole and other dopamine agonists as initial treatment for Parkinson’s disease, regardless of patient age. Ropinirole should be reserved as add-on therapy for patients who are no longer responding adequately to levodopa-carbidopa alone.
Other studies have shown the beneficial role of vigorous daily exercise in improving motor fitness and gait in patients with Parkinson’s disease. Thus, physical activity or physical therapy should be encouraged in all patients with the disease.
If you have symptoms of parkinsonism, there is a chance that some symptoms are actually caused by a drug you are taking. As many as half of older adults with symptoms of parkinsonism may have developed them as adverse effects of a drug. A list of drugs that can cause symptoms of parkinsonism is available here. If you take any of the drugs on this list, discuss the possibility of drug-induced parkinsonism with your doctor and ask to have your prescription changed or stopped.
Restless legs syndrome
According to the National Institute of Neurological Disorders and Stroke (NINDS) — part of the National Institutes of Health — restless legs syndrome is a condition that “causes unpleasant or uncomfortable sensations in the legs and an irresistible urge to move them.” These sensations may be described as aching, throbbing, pulling, itching, crawling or creeping. The symptoms typically occur during the late afternoon or evening and are most severe at night when a person is resting or lying down in bed. Moving the legs relieves the discomfort, which leads patients to pace the floor, constantly move their legs while sitting, and toss and turn in bed.
Patients diagnosed with restless legs syndrome should be evaluated for secondary causes, which include end-stage kidney disease requiring hemodialysis; diabetes and peripheral neuropathy (nerve damage); and certain medications, including drugs to treat nausea (such as prochlorperazine [COMPRO, PROCOMP] and metoclopramide [GIMOTI, REGLAN]), antipsychotic drugs (such as haloperidol [HALDOL]), antidepressants (such as fluoxetine [PROZAC] and sertraline [ZOLOFT]) and older antihistamines (such as diphenhydramine [BENADRYL]). Patients’ medications should be scrutinized carefully to determine whether the symptoms may be drug-induced. If no underlying cause of the symptoms is found, the patient probably has primary RLS.
Patients with mild or moderate RLS often can reduce or resolve their symptoms with changes to their lifestyle or daily routine. Strategies recommended by NINDS to reduce RLS symptoms include the following:
- Decreasing alcohol and tobacco consumption
- Improving sleep hygiene, including maintaining a regular sleep pattern
- Exercising regularly
- Applying leg-care measures such as massaging the legs, taking a hot bath or using a heating pad or ice pack
NINDS also recommends that RLS patients with low blood iron levels be treated with a trial of iron supplementation.
Drug therapy with a dopamine agonist such as ropinirole should be pursued only when RLS symptoms are moderate and persist despite lifestyle changes or are severe and incapacitating.
Studies have shown that as many as one in five patients taking ropinirole or another dopamine agonist may develop certain impulse-control problems and compulsive behaviors. Patients can lose control of their behavior, leading to pathological gambling, hypersexuality, and compulsive shopping or eating. In their more severe cases, these drug-induced behaviors can have devastating, life-altering effects: Divorces, financial ruin, criminal charges and suicide attempts have been reported in patients using these drugs. In 2016, we petitioned the FDA to require the addition of a black-box warning to the labels of all dopamine agonist drugs describing these risks. The FDA subsequently denied our petition.
Patients often do not recognize these behaviors as abnormal. They can begin at any time while taking ropinirole, even if you have taken it for several years. Stopping the drug can sometimes, but not always, reduce or eliminate these behaviors. Promptly talk to your prescribing health care provider if you or your family notices that you are developing any unusual behaviors.
Other adverse effects of ropinirole include dangerously low blood pressure when standing up, hallucinations (or even psychosis) and excessive and sudden daytime sleepiness, potentially resulting in dangerous driving impairment.
Never stop taking ropinirole abruptly because doing so commonly causes a withdrawal syndrome characterized by anxiety, panic attacks, depression, sweating, nausea, pain, fatigue, dizziness and drug craving. These symptoms only respond to resuming the drug. Abrupt cessation of ropinirole also can rarely cause a life-threatening condition resembling neuroleptic malignant syndrome. Symptoms include confusion, muscle rigidity and fever.